Texas, 2008

Hail and Damaging Wind in Texas, August 19, 2008

August 19, 2008 · NWS EWX · 2 events in 1 county or zone

Storms developed over east central Bexar County as a weakness in the upper ridge allowed strong to severe convection to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Storms developed over east central Bexar County as a weakness in the upper ridge allowed strong to severe convection to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 19, 1:45 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 1:45 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
245 PM CDT TUE AUG 19 2008

.DISCUSSION...
THIS AFTERNOON THE UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
OVER SOUTHEAST OKLAHOMA WITH AN ASSOCIATED VORT MAX SWINGING
SOUTHEAST ACROSS FAR WEST TEXAS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE ONCE AGAIN DEVELOPING ACROSS THE CWFA AS
AFTERNOON TEMPERATURES REACH THE CONVECTIVE TRIGGER TEMP. SOME
LOCALLY HEAVY RAINFALL IS STILL POSSIBLE EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE VORT MAX
CURRENTLY LOCATED OVER FAR WEST TEXAS MOVES EASTWARD ACROSS OUR
CWFA.

THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER NORTH
TEXAS ON WEDNESDAY RESULTING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWFA. THE UPPER LOW FINALLY LIFTS OUT
TO THE NORTHEAST WEDNESDAY NIGHT INTO THURSDAY. RESIDUAL MOISTURE
WILL LINGER ACROSS THE EASTERN TWO THIRDS OF THE CWFA EVEN AFTER
THE DEPARTURE OF THE UPPER LOW. THUS EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS THURSDAY THRU SUNDAY.

THE TEMP AND POP FCST WILL NOT STRAY FAR FROM THE GFS/GFSX MOS
GUIDANCE NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  72  93  75 /  50  40  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  88  70  93  73 /  50  40  20  20  20
DEL RIO INTL AIRPORT           70  93  74  96  76 /  20  10  10  -   10
SAN ANTONIO INTL AIRPORT       71  89  73  93  76 /  30  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/05
Hazardous weather outlook, Aug 19, 4:23 AM CST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE AUG 19 2008

TXZ171>173-183>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY
ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW
MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF
LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO
DIMINISH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.

The radar

The Austin/San Antonio radar (KEWX), 67 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bexar

When
August 19, 6:05 PM CST
Where
Bexar County, 0.6 mi W of Sat Flying W Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.250, -98.490

Large hail was reported along Tejeda Road.

Thunderstorm Wind, Bexar

When
August 19, 6:05 PM CST
Where
Bexar County, 0.6 mi W of Sat Flying W Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.250, -98.490

Large trees were reported down along Tejeda Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126051, 126053.